MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM LIGHTNING 12; QEW

PENUMBRA, INC. INDIGO SYSTEM LIGHTNING 12; QEW
Catalog Number LITNG12XTORQ100
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat a deep vein thrombosis (dvt) using an indigo system cat12 aspiration catheter (cat12), a non-penumbra sheath and a guidewire.During the procedure, the physician gained right common femoral access using the cat12 and the sheath.Subsequently, after completing 2-3 passes, while advancing the cat12 into the popliteal vessel of the left leg, the physician encountered resistance and noticed a kink on the cat12 under fluoroscopy.Therefore, the physician decided to retract the cat12.While retracting the cat12, the cat12 broke into two pieces at mid-shaft.The physician then used a snare device and removed the remaining part of the cat12 from the patient's body.The procedure was completed using a new cat12 and a new non-penumbra sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned cat12 confirmed the device was fractured.Evaluation also revealed kinks at and between the two fractures on the catheter.This indicates the catheter fracture was likely the result of a kink.If the device is forcefully manipulated against resistance, the device may become kinked.Further manipulation of a kinked device against resistance may cause the catheter to subsequently fracture.Evaluation revealed an additional fracture.This break was likely incidental and may have occurred during the snaring process.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM LIGHTNING 12
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16401000
Report Number3005168196-2023-00081
Device Sequence Number5605744
Product Code QEW
UDI-Device Identifier00815948022560
UDI-Public815948022560
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K210323
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/17/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/11/2025
Device Catalogue NumberLITNG12XTORQ100
Device Lot NumberH00000683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2023
Initial Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexMale
Date Report Sent to FDA01/01/2005